Paeds Cases · clinical-pharmacology-and-therapeutics
Counselling a family after a neonatal morphine error — OSCE
OSCE on disclosing a developmental pharmacology medication error to a parent: explaining why a 'standard' dose caused toxicity in a term neonate and how it will be prevented.
On this page
Study tools
Target exams
MRCPCH ClinicalRACP DCERCPSC Pediatrics
Prompt
A 7-day-old term neonate weighing 3.4 kg became briefly apnoeic after a weight-based morphine infusion was prescribed from an adult chart rather than the paediatric formulary; the infusion has been stopped, naloxone given, and the baby has recovered; the parent is now at the bedside and the candidate must explain what happened and the prevention plan.
Station brief (8–10 minutes)
A 7-day-old term neonate became briefly apnoeic after a weight-based morphine infusion was prescribed from an adult chart rather than the paediatric formulary. The nurse stopped the infusion, naloxone was given, and the baby has recovered. You are the registrar. The parent is at the bedside. Disclose what happened, explain why a 'standard' dose produced toxicity in this baby, and describe the prevention plan. Do not invent local statutory wording or compensation detail. [1] [5]
References4ShowHide
- [1]Kearns GL Developmental pharmacology--drug disposition, action, and therapy in infants and children. N Engl J Med, 2003.PMID 13679531
- [4]de Wildt SN Drug metabolism for the paediatrician. Arch Dis Child, 2014.PMID 25187498
- [5]van den Anker J Considerations for Drug Dosing in Premature Infants. J Clin Pharmacol, 2021.PMID 34185893
- [9]Smits A Current knowledge, challenges and innovations in developmental pharmacology: A combined conect4children Expert Group and European Society for Developmental, Perinatal and Paediatric Pharmacology White Paper. Br J Clin Pharmacol, 2022.PMID 34180088